Maine, 2016

Hail in Maine, August 11, 2016

August 11, 2016 · NWS CAR · 5 events in 1 county or zone

An isolated severe thunderstorm moved across northeast Aroostook county during the early morning hours of the 11th in advance of a cold front. The storm produced large hail which dented vehicles and broke windows in the Caribou area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm moved across northeast Aroostook county during the early morning hours of the 11th in advance of a cold front. The storm produced large hail which dented vehicles and broke windows in the Caribou area. Hundreds of vehicles received varying degrees of hail damage. Hail damage to vehicles in the Caribou area was estimated at around 1.00 Million $USD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 11, 1:54 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 11, 1:54 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
254 AM EDT THU AUG 11 2016

.SYNOPSIS...
A cold front moving into northern Maine this morning will stall
across the Downeast Region this afternoon. Several waves of low
pressure will move along this stalled boundary Friday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front pushing into northern Maine early this morning will
settle into the Downeast Region this afternoon. A drier and less
humid air mass will follow across far northern Maine. The
precipitable H20 on the 00z KCAR sounding was 1.38", and it is
expected to drop back to less an inch today. Dew points will drop
back into the 50s across northern and central Aroostook County by
this afternoon. Across central and Downeast areas it will remain
quite uncomfortable today with dew points pushing 70 degrees (F).
The front will provide the focus for isolated to scattered
afternoon thunderstorms, with the best chance across Washington
County. Highs this afternoon will range from near 80F in the
Saint John Valley to near 90F across interior Downeast Maine.
Areas of low clouds and fog across the Downeast Region and into
southern Aroostook County should lift by mid morning, but may hold
on until noon along the coast. Any early evening storms will give
way to a clear to partly cloudy sky this evening, but with an
increase in clouds later tonight from the west. There is also the
potential that some fog and low clouds may again develop along and
near the coast, but they are not expected to extend as far inland
as they did this morning. Lows tonight will range from the mid 50s
across the Crown of maine to the low to mid 60s Downeast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Although there's still model disagreement on the exact details,
the overall picture looks very wet for the end of the week,
particularly in central and Downeast portions of the forecast
area. A cold front will sink across the region Friday and then
become nearly stationary Friday night and Saturday. In the mean
time, waves of low pressure will ride along the front. The
question lies in exactly where the front will hang up. The NAM and
Canadian both take it to nearly the coast by Friday evening and
then lift it ever so slightly northward to interior Downeast on
Saturday. Meanwhile, the GFS brings the front Downeast Friday
evening, but then lifts it much further north Friday night into
Saturday. Have leaned closer to the NAM and Canadian solutions as
the GFS seems to be an outlier, but did throw a bit of it in to
account for the uncertainty. Please be aware that the forecast may
change as we draw nearer and the models hopefully come into better
agreement.

Regardless of where the front hangs up, it'll be a very sharp
moisture gradient as a tropical airmass will lie to its south while
a cooler Canadian maritime airmass is to the north. PWATs will reach
and likely exceed 2 inches by Saturday morning. With warm cloud
depths expected to be in the 12-14 kft range, expect we could see
highly efficient rain makers. There may be a thunderstorm or two in
the Bangor/Dover-Foxcroft/Greenville areas Friday afternoon and any
convection in particular could produce heavy rainfall. Conditions
look pretty stable on Saturday, but even without thunderstorms,
heavy rainfall will remain a threat. It's no surprise that WPC's Day
3 Excessive Rainfall Outlook, issued Wed afternoon, places much of
our forecast area in a Marginal Risk. Hesitant to mention exact
rainfall amounts at this point due to uncertainty in the timing of
low pressure waves and frontal placement, but somewhere in the
forecast area will likely get at least a couple inches of rain
before all's said and done.

The uncertainty in the frontal placement makes the temperature
forecast difficult as well. Friday will likely be very warm and
muggy, particularly in the Central Highlands down through interior
Downeast. These areas will see highs in the mid to upper 80s, while
the immediate coast will be around 80 or so. Further north, where
the front will come through early in the day, highs will be in the
70s. Saturday will be much cooler owing to easterly flow. Northern
and central Maine will likely struggle to get out of the 60s, while
Downeast will be in the lower 70s. Have lowered max temps with this
forecast since the more southern frontal position is favored, but
again, this may change if later model trends shift the front back
north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Unsettled weather will continue into early next week as the
aforementioned front will stick around until at least Monday,
though it looks to be just off shore by then. We may see a bit of
a break from the rain Tuesday into Wednesday, depending on which
model you believe. But we'll be under zonal flow aloft and any
rogue shortwave could produce some showers, especially during the
daytime. These are notoriously hard to pinpoint, so have gone with
slight chance/low chance pops for both Tuesday and Wednesday.
After a cooler weekend, expect a warming trend through the middle
of next week.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VLIFR to LIFR early this morning at the Downeast
terminals will give way to VFR by mid-late morning. Brief MVFR
possible in any showers or thunderstorms this afternoon at the
Downeast terminals. MVFR at KHUL will give way to VFR early this
morning, with VFR at the remainder of the northern Maine terminals
today into tonight. There is the chance of IFR conditions late
tonight at the Downeast terminals, and especially at KBHB.

SHORT TERM: MVFR conditions will be likely through the entire
period as a frontal boundary becomes nearly stationary across the
region. Waves of showers are expected through the weekend into
early next week, keeping lots of low clouds around. The rain may
be heavy at times, particularly at the southern terminals, so
localized IFR conditions will be possible as well, especially
Friday night through Saturday night.

&&

.MARINE...
NEAR TERM: The wind and seas will remain below small craft
advisory levels through tonight. Very poor visibility is possible
at times in fog, especially this morning and again late tonight.

SHORT TERM: No headlines will be needed through the weekend. The
main concern will be the threat of rain, which may be heavy at
times, as a frontal boundary remains parked near or just to the
north of the waters through the end of the week. Otherwise, winds
and seas are expected to remain below Small Craft Advisory levels,
so no headlines are anticipated at this time.

&&

.CLIMATE...
During the first 10 days of August the average temperature at
Caribou of 67.8 degrees (F) was 2.4 degrees (F) above average. At
Bangor, the average temperature of 70.7 (F) was 2.2 (F) above
average. It has been the warmest start to August at both Caribou
and Bangor since 2012.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB
Short Term...Hastings
Long Term...Hastings
Aviation...CB/Hastings
Marine...CB/Hastings
Climate...CB
Hazardous weather outlook, Aug 11, 2:38 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
338 AM EDT THU AUG 11 2016

MEZ001>006-010-011-015>017-029>032-120745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
338 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-120745-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
338 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY AT TIMES THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

In the hours before

Special weather statement, Aug 10, 11:56 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1256 AM EDT THU AUG 11 2016

MEZ015>017-029-030-110800-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
1256 AM EDT THU AUG 11 2016

...AREAS OF FOG OVERNIGHT...

AREAS OF FOG ARE EXPECTED ACROSS THE DOWNEAST REGION OVERNIGHT.
THE FOG WILL LOCALLY PRODUCE POOR VISIBILITY. IF DRIVING, SLOW
DOWN, AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

CB
Special weather statement, Aug 11, 3:57 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
457 AM EDT THU AUG 11 2016

MEZ001-002-111000-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
457 AM EDT THU AUG 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

AT 456 AM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR EAGLE
LAKE... MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE...MAPLETON...
WASHBURN...EASTON...WOODLAND...PORTAGE LAKE...NEW CANADA...
MADAWASKA LAKE...LORING...CROSS LAKE...NEW SWEDEN...CONNOR...
CASTLE HILL...PERHAM...CASWELL...WADE AND STOCKHOLM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US HIGHWAY 1 NEAR CARIBOU.
 STATE HIGHWAY 11 NEAR WINTERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

LAT...LON 4686 6865 4720 6843 4700 6782 4665 6790
TIME...MOT...LOC 0856Z 293DEG 28KT 4701 6845

CB

The radar

The Caribou radar (KCBW), 104 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Aroostook

When
August 11, 4:25 AM EST
Where
Aroostook County, New Sweden
Measured
1 in hail
Reported by
Public
Coordinates
46.950, -68.120

Hail, Aroostook

When
August 11, 4:30 AM EST
Where
Aroostook County, 0.47 mi E of Pauls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.850, -68.040

Hail, Aroostook

When
August 11, 4:33 AM EST to 4:38 AM EST
Where
Aroostook County, Caribou
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
46.870, -68.020

All vehicles at the NWS office received hail dents. The hail lasted around 5 minutes.

Hail, Aroostook

When
August 11, 4:38 AM EST
Where
Aroostook County, Caribou
Measured
1.5 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
46.870, -68.020

Hail up to 1.50 inches in diameter dented vehicles and broke windows in the Caribou area. Hundreds of vehicles received varying degrees of hail damage. Hail damage to vehicles in the Caribou area was estimated at around 1.00 Million $USD.

Hail, Aroostook

When
August 11, 4:42 AM EST
Where
Aroostook County, 0.84 mi NW of Grimes Mill
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
46.860, -67.940

The hail dented a vehicle and also damaged some crops in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652060, 652061, 652063, 652064, 652065.